Шаблоны LeoTheme для Joomla.
GavickPro Joomla шаблоны

Case Report
 
Autoimmune Hepatitis Secondary to Long term Nitrofurantoin use
Ghazanfar Ali Anwar*1, Sharjeel Kiani1, Beate Haugk2, Mark Hudson1, Steven Masson1, Stuart McPherson1

1Liver unit, Freeman Hospital, Newcastle upon Tyne NE7 7DN
2Department of Cellular Pathology, Newcastle upon Tyne Hospitals NHS Foundation Trust, Newcastle upon Tyne NE1 4LP

*Corresponding author:  Dr. Ghazanfar Ali Anwar, Freeman Hospital Newcastle upon Tyne NE7 7DN,
Tel: 07737133477, Email: ghznfr7@hotmail.com

Submitted: 10-24-2016 Accepted: 02 -08-2016 Published: 02-25-2016 

Download PDF

_________________________________________________________________________________________________________________________

 

Article


Case 1

A 51-year-old lady with 4 month history of jaundice was transferred to the tertiary liver unit from a local district general hospital for consideration of liver transplantation for worsening sub-acute liver failure. Her past medical history consisted of mitral valve disease, recurrent deep vein thrombosis, recurrent urinary tract infections (UTIs) and depression. There was no history of pre-existing liver disease, excess alcohol consumption, use of recreational drugs, or recent foreign travel. The patient provided a medication history that comprised bisoprolol, omeprazole, dosulepin, diazepam and enoxaparin. Clinical examination confirmed jaundice and there were no stigmata of chronic liver disease (CLD) or hepatic decompensation. Except for elevated serum immunoglobulin G (IgG) levels and raised liver enzymes, a full “liver screen” performed in the referring hospital was reported as negative (Table 1). A liver ultrasound was normal. A repeat liver “screen” showed a new finding of a positive anti-nuclear antibody (ANA; titre >640 [normal <40]) with nucleolar staining pattern on Hep-2. MRI liver showed mild
irregularity of the liver contour suggestive of early CLD, and a normal biliary tree. As is practice in our Liver unit, the general practitioner was contacted to obtain details of all medications taken in the last 6 months. This revealed that the patient had been prescribed nitrofurantoin 50mg daily as prophylaxis for recurrent UTIs for the past 13 months. The patient confirmed that she was self-medicating with this, but she did not consider it a potential cause for her liver dysfunction as she had been taking it for >1 year.

A liver biopsy (Figure 1) showed severe hepatitis, extensive bridging, confluent necrosis, early formation of elastic fibres linking portal tracts, and prominent hepatocyte rosetting consistent with auto-immune hepatitis (AIH). Given the

Figure 1. (Case 1). Liver biopsy shows numerous hepatocyte rosettes, florid inflammation with plasma cells and focal confluent necrosis.
 
case fig 28.1

history of nitrofurantoin use, a diagnosis of drug-induced AIH (DIAIH) was made. Cessation of nitrofurantoin resulted in some improvement in her jaundice (Bilirubin 166 μmol/l) within two weeks. She was commenced on prednisolone 20mg daily as further improvement was slow and her liver enzymes normalised 5 months later. It is hoped that remission will be maintained without the need for long-term immunosuppression.

Case 2

A 44-year-old lady was transferred to the liver unit from a local hospital with acute jaundice. Her past medical history included asthma and recurrent UTIs. There was no history exof excessive alcohol consumption, recreational drug use,  elfharm or recent foreign travel. She had taken nitrofurantoin 50mg daily for several years as prophylaxis against recurrent UTI. Her only other medication was inhaled steroids for asthma. Clinical examination showed jaundice, but no other stigmata of CLD. Her bloods results are summarised (Table 1) and showed a positive ANA (titre 160) and raised serum IgG level. A clinical diagnosis of DIAIH was made. The nitrofurantoin was stopped and she was commenced on prednisolone 20 mg od. In view of her significant liver dysfunction an urgent assessment for liver transplantation was commenced. A MRI liver showed significant liver volume loss (880 cc). Liver histology (Figure 2) was supportive of AIH and showed severe acute hepatitis with panacinar necrosis and prominent cholestasis. Her clinical condition quickly improved with corticosteroid treatment and both serum bilirubin and IgG normalised after 12 weeks.

Figure 2. (Case 2). liver biopsy shows focal hepatocyte rosetting, florid plasma cell inflammation and panacinar necrosis (top right half of the picture).

case fig 28.2
 
Table 1. μmol/l= micromole per litre, CMV=cytomegalovirus, EBV= Epstein Barr Virus, HIV=Human Immunodeficiency Virus, g/l=- gram per litre, ANA=Antinuclear Antibodies
case table 28.1
 
Discussion

Severe hepatotoxicity is a potentially devastating complication of long-term nitrofurantoin use. Nitrofurantoin has been commonly used since the 1950s for the treatment of UTI because of its low rates of bacterial resistance. Recent NICE guidelines [1] recommend nitrofurantoin as first line prophylaxis for recurrent UTIs. Nitrofurantoin is a well-known cause of drug induced liver injury (DILI) and is estimated to occur in 1 in 1500 treated patients, accounting for 4-5% of all cases of DILI [2-4]. Nitrofurantoin can cause both an acute or chronic DILI with a predominantly hepatocellular pattern. Acute nitrofurantoin hepatotoxicity causes a hepatitic illness, often with fever and rash that occurs days to weeks after starting it, and usually resolves when the drug is stopped, but acute liver failure can occur[5].

Chronic hepatotoxicity is more common and frequently takes the form of an AIH like syndrome as was seen in our two cases. This type usually occurs after months to years of exposure to the drug and typically presents with non-specific symptoms of fatigue and malaise, and latterly jaundice. Blood tests characteristically show elevated liver enzymes (particularly ALT and AST), serum IgG, with positive ANA or anti-smooth muscle antibodies [6]. A series of 261 AIH patients (9% had DIAIH) reported that idiopathic AIH and DIAIH were not significantly different in terms of demographics, clinical features, laboratory tests (including immunoglobulin and autoantibody titres) or severity of inflammation on liver histology [6]. However, provided DIAIH is recognised early it probably has a better prognosis than idiopathic AIH as none of the patients with DIAIH had cirrhosis at diagnosis (compared with 20% of AIH) and all DIAIH patients were able to stop their immunosuppressant   completely without relapse (one third relapsed with AIH) [6]. Our first case highlights the potential difficulty in early recognition and the need to take a thorough drug history in cases of jaundice or abnormal liver enzymes to exclude a drug-related  cause. Even on direct questioning patients do not always report the consumption of hepatotoxic agents (prescribed or unprescribed drugs, herbal remedies or illicit drugs).

In all cases of nitrofurantoin induced AIH, nitrofurantoin should be stopped and this alone can lead to improvement of liver enzymes. However, if there is no or slow improvement, a course of corticosteroid should be considered. Patient with jaundice and associated hepatic synthetic dysfunction (raised prothrombin time or low albumin), encephalopathy or ascites should be discussed urgently with a tertiary liver unit as transplantation may need to be considered [5,7].

In conclusion, clinicians should be aware that DIAIH is a potential complication of long-term nitrofurantoin use. Early recognition and cessation of the drug along with corticosteroid treatment can prevent patients developing liver failure. When considering nitrofurantoin as a long term prophylaxis, pre-existing liver disease should be ruled out. More than 6 months course of Nitrofurantoin should be used cautiously and a common sense approach would be to monitor liver enzymes in all patients every 3 months.

Cite this article: Ali Anwar. Autoimmune Hepatitis Secondary to Long term Nitrofurantoin use. J J Clini Case Rep. 2016, 2(1): 028.

Contact Us:
9600 GREAT HILLS
TRAIL # 150 W
AUSTIN, TEXAS
78759 ( TRAVIS COUNTY)
E-mail : info@jacobspublishers.com
Phone : 512-400-0398